Advertisement

Calcolo

, 56:14 | Cite as

Discontinuous Galerkin finite element discretization of a degenerate Cahn–Hilliard equation with a single-well potential

  • Abramo AgostiEmail author
Article
  • 42 Downloads

Abstract

This work concerns the analysis of a discontinuous Galerkin finite element approximation of a degenerate Cahn–Hilliard equation with single-well potential of the Lennard-Jones type. This equation is widely used for the diffuse interface modeling of solid tumors. A finite element discretization with discontinuous elements of the problem is developed, where the positivity of the solution, which is not straightforwardly guaranteed at the discrete level, is enforced through a variational inequality. The well posedness of the formulation is shown, together with the convergence to the weak solution. This discretization properly selects the solutions with a moving support with finite velocity, discarding the unphysical solutions with fixed support. The simulation results in two space dimensions are reported to test the validity of the proposed algorithm. Similar results as the ones obtained in standard phase ordering dynamics are found, highlighting the evolution of single domains to steady state with constant curvature. Imposing known solutions, good convergence properties of the discrete solution to the continuous one are observed using a proper norm calculated on its support. Contrarily to the discretizations with continuous elements, the use of discontinuous elements aims at recovering the optimal convergence rate found in literature for the finite element approximations of the Cahn–Hilliard equation with constant mobility. It is also useful when dealing with the dynamics of domains with corners, with highly heterogeneous materials and in presence of advective terms.

Keywords

Discontinuous Galerkin Degenerate Cahn Hilliard equation Tumor growth models Variational inequality Convergence analysis 

Mathematics Subject Classification

35Q99 35K25 35K65 65M60 65K10 65G99 

Notes

Acknowledgements

The author acknowledges P. Ciarletta, M. Grasselli, M. Verani and P. F. Antonietti for some useful discussions. The author is a member of GNFM of the Istituto Nazionale di Alta Matematica (INdAM).

References

  1. 1.
    Acary, V., Brogliato, B.: Numerical Methods for Nonsmooth Dynamical Systems: Applications in Mechanics and Electronics, vol. 35. Springer, Berlin (2008)zbMATHGoogle Scholar
  2. 2.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  3. 3.
    Agosti, A., Antonietti, P.F., Ciarletta, P., Grasselli, M., Verani, M.: A Cahn–Hilliard type equation with application to tumor growth dynamics. Math. Methods Appl. Sci. (2017).  https://doi.org/10.1002/mma.4548
  4. 4.
    Agosti, A.: Error analysis of a finite element approximation of a degenerate Cahn–Hilliard equation. ESAIM: M2AN (2018).  https://doi.org/10.1051/m2an/2018018
  5. 5.
    Agosti, A.: Analysis of a discontinuous Galerkin finite element discretization of a degenerate Cahn–Hilliard equation with a single-well potential. https://www.mate.polimi.it/biblioteca/add/qmox/34-2017.pdf (2017)
  6. 6.
    Allen, S.M., Cahn, J.W.: Ground state structures in ordered binary alloys with second neighbor interactions. Acta Metall. 20(3), 423–433 (1972)CrossRefGoogle Scholar
  7. 7.
    Arnold, D.N., Brezzi, F., Cockburn, B., Marini, D.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39(5), 1749–1779 (2002)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Barrett, J.W., Blowey, J.F., Garcke, H.: Finite element approximation of the Cahn–Hilliard equation with degenerate mobility. SIAM J. Numer. Anal. 37(1), 286–318 (1999)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bernis, F., Friedman, A.: Higher order nonlinear degenerate parabolic equations. J. Differ. Equ. 83, 179–206 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bray, A.J.: Theory of phase-ordering kinetics. Adv. Phys. 43(3), 357–459 (1994)CrossRefGoogle Scholar
  11. 11.
    Byrne, H., Preziosi, L.: Modelling solid tumour growth using the theory of mixtures. Math. Med. Biol. 20(4), 341–366 (2003)CrossRefGoogle Scholar
  12. 12.
    Cahn, J.W.: On spinodal decomposition. Acta Metall. 9(9), 795–801 (1961)CrossRefGoogle Scholar
  13. 13.
    Cahn, J.W., Hilliard, J.E.: Free energy of a nonuniform system. I. Interfacial free energy. J. Chem. Phys. 28(2), 258–267 (1958)CrossRefGoogle Scholar
  14. 14.
    Chatelain, C., Balois, T., Ciarletta, P., Ben Amar, M.: Emergence of microstructural patterns in skin cancer: a phase separation analysis in a binary mixture. New J. Phys. 13, 115013 (2011)CrossRefGoogle Scholar
  15. 15.
    Chatelain, C., Ciarletta, P., Amar, M.B.: Morphological changes in early melanoma development: influence of nutrients, growth inhibitors and cell-adhesion mechanisms. J. Theor. Biol. 290, 46–59 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Colombo, M.C., Giverso, C., Faggiano, E., Boffano, C., Acerbi, F., Ciarletta, P.: Towards the personalized treatment of glioblastoma: integrating patient-specific clinical data in a continuous mechanical model. PLoS One 10 (2015).  https://doi.org/10.1371/journal.pone.0143032
  17. 17.
    Copetti, M.I.M., Elliott, C.M.: Numerical analysis of the Cahn–Hilliard equation with a logarithmic free energy. Numer. Math. 63(1), 39–65 (1992)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. SIAM, Philadelphia (1999)CrossRefGoogle Scholar
  19. 19.
    Elliott, C.M., Garcke, H.: On the Cahn–Hilliard equation with degenerate mobility. SIAM J. Math. Anal. 27(2), 404–423 (1996)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Eyre, D.J.: An unconditionally stable one-step scheme for gradient systems. http://www.math.utah.edu/~eyre/research/methods/stable.ps (1998)
  21. 21.
    Grün, G., Rumpf, M.: Nonnegativity preserving convergent schemes for the thin film equation. Numer. Math. 87, 113–152 (2000)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Hilhorst, D., Kampmann, J., Nguyen, T.N., Van Der Zee, K.J.: Formal asymptotic limit of a diffuse-interface tumor-growth model. Math. Models Methods Appl. Sci. 25(6), 1011–1043 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kay, D., Styles, V., Süli, E.: Discontinuous Galerkin finite element approximation of the Cahn–Hilliard equation with convection. SIAM J. Numer. Anal. 47(4), 2660–2685 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Kenmochi, N., Niezgódka, M., Pawlow, I.: Subdifferential operator approach to the Cahn–Hilliard equation with constraint. J. Differ. Equ. 117, 320–354 (1995)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Khain, E., Sander, L.M.: Generalized Cahn–Hilliard equation for biological applications. Phys. Rev. E 77, 051129 (2008)CrossRefGoogle Scholar
  26. 26.
    Liu, Q.X., Doelman, A., Rottschäfer, V., de Jager, M., Herman, P.M.J., Rietkerk, M., van de Koppel, J.: Phase separation explains a new class of self-organized spatial patterns in ecological systems. Proc. Natl. Acad. Sci. USA 110(29), 11905–11910 (2013)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Oden, J.T., Hawkins, A., Prudhomme, S.: General diffuse-interface theories and an approach to predictive tumor growth modeling. Math. Models Methods Appl. Sci. 20(3), 477–517 (2010)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Quarteroni, A., Valli, A.: Numerical Approximation of Partial Differential Equations. Springer, Berlin (2008)zbMATHGoogle Scholar
  29. 29.
    Riviere, B.: Discontinuous Galerkin Methods for Solving Elliptic and Parabolic Equations. SIAM, Philadelphia (2008)CrossRefGoogle Scholar
  30. 30.
    Temam, R.: Navier–Stokes Equations and Nonlinear Functional Analysis. SIAM, Philadelphia (1983)zbMATHGoogle Scholar
  31. 31.
    Wells, G.N., Kuhl, E., Garikipati, K.A.: A discontinuous Galerkin method for the Cahn–Hilliard equation. J. Comput. Phys. 218(2), 860–877 (2006)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Wise, S.M., Lowengrub, J.S., Frieboes, H.B., Cristini, V.: Three-dimensional multispecies nonlinear tumor growth I: model and numerical method. J. Theor. Biol. 253(3), 524–543 (2008)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Xia, Y., Xu, Y., Shu, C.W.: Local discontinuous Galerkin methods for the Cahn–Hilliard type equations. J. Comput. Phys. 227(1), 472–491 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Istituto di Informatica e Telematica (IIT) 2019

Authors and Affiliations

  1. 1.MOX, Dipartimento di MatematicaPolitecnico di MilanoMilanItaly

Personalised recommendations